Tornadoes · United States · Mississippi · 2021
EF0 tornado, French Camp, Mississippi, May 2, 2021
This EF0 tornado ran 2.1 miles across Choctaw County on May 2, 2021, touching down at 8:23 PM CDT and reaching 60 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 2, 2021
- Touchdown
- 8:23 PM CDT (01:23 UTC)
- Lifted
- 8:27 PM CDT (01:27 UTC)
- On the ground
- 4 minutes
- Path length
- 2.1 miles (3.3 km)
- Path width
- 60 yards (55 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- County
- Choctaw County
- Touchdown point
- 33.418, -89.424
- Lift-off point
- 33.443, -89.405
- Record number
- 2105021923-01
What the Weather Service recorded
An upper-level shortwave trough moved from East Texas across Arkansas during the afternoon of May 2nd. At the surface, a warm front associated with the system developed and lifted north across Mississippi. Severe thunderstorms developed along and south of the warm front through the afternoon and evening, producing several tornadoes and scattered wind damage extending from the southwestern and west-central Mississippi toward north-central and northeastern portions of the state.
This brief EF0 tornado touched down in far northwest Choctaw County and crossed Pearson Road. Here some trees were blown down. Estimated winds were 80 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
46 minutes of warning. NWS JAN issued a tornado warning for this county at 00:37 UTC, 46 minutes before the tornado touched down, in force until 01:30 UTC.
The county was under a tornado watch, issued at 21:46 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:46 UTC | 03:00 UTC | Tornado Watch | JAN |
| 00:37 UTC | 01:30 UTC | Tornado Warning | JAN |
| 01:18 UTC | 01:43 UTC | Tornado Warning | JAN |
| 16:52 UTC | 23:23 UTC | Severe Thunderstorm Watch | JAN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:49 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at May 2, 6:41 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 2, 6:41 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 641 PM CDT Sun May 2 2021 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: VFR to MVFR conditions exist across the region due to ceilings, though local reductions to visibility are occurring in +RA. Scattered SHRA/TSRA will continue through the evening hours across parts of central MS, with isolated to scattered SHRA still possible overnight. As a rather moist airmass remains in place, ceilings are expected to fall to IFR/MVFR overnight through Monday morning, with gradual improvement back to VFR through the daytime. Additional scattered SHRA/TS are possible by Monday afternoon. The presence of low clouds and continuing southerly wind overnight is expected to limit fog development. /DL/ && .DISCUSSION... Rain continues over much of the eastern parts of the area, where temperatures remain in the lower 70s. Thunder struggled to develop across the area this morning and seemed unlikely north of I-20. Clouds thinned in the southwest and convection redeveloped this afternoon. Afternoon heating is driving storm development over northeast La and western MS. Hi-res models were showing around 2000J and slightly higher continuing to move north as the low pulls out. Models show the best instability remaining over western areas. Storms are developing quickly and maintaining. Was looking for storms that move toward northeast Mississippi to fall apart in the cooler air. Right now, its hard to say. There was speed shear, warm, moist and unstable air readily available after things cleared. Storms have a good amount of energy and continue to hold together. Closely watching the storms as things are moving quickly. Thinking things will calm down by late evening, similar to summer time activity. /7/ Monday night through Saturday ... A departing shortwave leaves the area under brief large scale subsidence to begin the period. Without deep frontal penetration, conditions will remain warm and begin to rise as we head towards midweek. Southerly flow at the surface will become significantly enhanced as the subtropical ridge located over the western Atlantic remains in control. For Tuesday, the subsiding influence of the departing shortwave is replaced instead by a lifting influence ahead of another upper shortwave approaching from the west. Temperatures will be a bit lower than the near 90 degree F day preceding with cloud cover and precipitation expected. A severe weather event is possible and the Storm Prediction Center has our forecast area in a Slight (2/5) risk area for severe weather. Looking at the forecast parameters, deep moisture shouldn't be a concern and by and large surface thermodynamics will be supportive. Steepening midlevel lapse rates may approach 7-7.5 C/KM and SBCAPE could subsequently exceed 3,000 J/KG. Two major forecast concerns may preclude a significant severe event: 1: The guidance does not reflect nor do the lower/mid trajectories suggest the existence of a significant EML. This may result in widespread convective initiation very early in the period and subsequent competition and outflow ingestion amongst individual thunderstorms. 2: Wind shear will likely be somewhat meager. The GFS for example shows < 50 m^2/s2 0-3km SRH while the ECMWF suggest 0-500mb bulk shear will in general be under 30 kts prior to 21z. The combination of abnormally high instability with minimal CINH and marginally supportive shear suggests widespread convective activity with intermittently severe storms carrying primarily the risk for small hail, brief wet microbursts that could reach severe criteria, and torrential rainfall. ECMWF indeed forecasts PWAT to potentially reach 2 standard deviations above normal, topping out around 2.2" across the Arklamiss. With storm motions slow, this could result in localized areas of ponding and brief flash flooding. 2"/hr rates would not be out of the question with the heavier cores. A nonzero tornado threat could develop due to storm scale interaction and a generally clockwise turning of winds with height. Also, given the exceptionally steep forecast lapse rates, it would not be surprising to get a few severe hail reports, particularly if any EML enhancement above current guidance were to evolve. It should also be noted that guidance dramatically increases 500mb flow by 21-00z and while current expectations are that much of the available convective instability will be exhausted by this time, should that not occur a more organized severe threat is not out of the question. After sunset Tuesday, severe chances drop dramatically as what instability remaining becomes tempered by diurnally falling temperatures. With convection having largely worked over the atmosphere, dewpoints should fall from the lower 70s into the middle 60s by evening across the area. Winds could veer to northerly before frontal intrusion behind the departing area of thunderstorms (possible MCS), but the synoptic front will likely not reach the I- 20 corridor until near daybreak Wednesday. As is typical this time of year, the front may not fully push through and could get hung up across the Arklamiss. Guidance differs on exact frontal position Wednesday into Thursday, but the most likely scenario is for the boundary to meander near the Highway 84 corridor. By Thursday, a positively tilted upper trough moves through the area with lift focused most likely across Arkansas into northern Mississippi. This is unlikely to result in widespread rain, but will thicken the cloud cover dramatically north of the I-20 corridor while likely remaining with few clouds to the south. The clouds should clear across the north by midday, but could still help keep maximum daily highs a bit lower than otherwise near and along the highway 82 corridor. Highs across the Pine Belt could end up in in the lower 80s F with highs to the north perhaps only reaching the lower to middle 70s F. For Friday and Saturday, upper ridging likely becomes dominant to close the period with meager rain chances. While Friday will likely be a bit cooler than Thursday with northerly winds behind the departing front and upper trough, by Saturday significantly warming temperatures are likely. Significant variance exists amongst guidance on just how warm the weekend and beyond may be, but the synoptic pattern suggests temperatures likely above the climatological norm. /86/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 68 88 72 83 / 29 30 8 97 Meridian 66 87 70 84 / 51 50 10 95 Vicksburg 69 90 72 82 / 35 17 10 96 Hattiesburg 68 87 72 85 / 46 54 10 86 Natchez 69 89 72 81 / 25 20 6 96 Greenville 68 88 72 80 / 70 26 16 88 Greenwood 68 88 72 82 / 84 28 12 94 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/7/86
Hazardous weather outlook, May 2, 3:50 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 350 PM CDT Sun May 2 2021 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>029-032>050- 053>056-059>065-072-032100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Choctaw- Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-Noxubee- Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren- Hinds-Rankin-Scott-Claiborne-Copiah-Simpson-Smith-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Marion- 350 PM CDT Sun May 2 2021 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...Through the remainder of this afternoon The rest of this afternoon through tonight, severe thunderstormsare possible. Some thunderstorms could produce damaging winds to 60 mph and hail at least to the size of quarters. Tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/3.png) Through the remainder of this afternoon, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/4.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Areas of flooding are likely for portions of east central Mississippi and portions of southeast Mississippi on Tuesday. (https://www.weather.gov/images/jan/graphicast/2.png) Severe thunderstorms are possible and tornadoes cannot be ruled out for the entire outlook area Tuesday through Tuesday night. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight and Tuesday through Tuesday night. MSZ030-031-032100- Clay-Lowndes- 350 PM CDT Sun May 2 2021 This hazardous weather outlook is for portions of northeast Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph and hail at least to the size of quarters. Tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Areas of flooding are likely for portions of east central Mississippi and portions of southeast Mississippi on Tuesday. (https://www.weather.gov/images/jan/graphicast/2.png) Severe thunderstorms are possible and tornadoes cannot be ruled out for the entire outlook area Tuesday through Tuesday night. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight and Tuesday through Tuesday night. MSZ051-052-057-058-066-073-074-032100- Newton-Lauderdale-Jasper-Clarke-Jones-Lamar-Forrest- 350 PM CDT Sun May 2 2021 This hazardous weather outlook is for portions of east central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon through tonight FLOODING THREAT...Elevated TIMING...Through the remainder of this afternoon The rest of this afternoon through tonight, severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph and hail at least to the size of quarters. Tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/3.png) Through the remainder of this afternoon, areas of flash flooding likely and some roads could be flooded or closed. Some structures may be potentially threatened by high water. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/4.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Areas of flooding are likely for portions of east central Mississippi and portions of southeast Mississippi on Tuesday. (https://www.weather.gov/images/jan/graphicast/2.png) Severe thunderstorms are possible and tornadoes cannot be ruled out for the entire outlook area Tuesday through Tuesday night. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight and Tuesday through Tuesday night. 20 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, May 2, 6:30 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
630 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TORNADO 1 NNW SATARTIA 32.68N 90.55W
05/02/2021 YAZOO MS STORM CHASER
WEDGE TORNADO NEAR SATARTIA, MS. SOCIAL
MEDIA POST BY STORM CHASER.
&&
AJLocal storm report, May 2, 6:35 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
635 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 1 S YAZOO CITY 32.84N 90.40W
05/02/2021 YAZOO MS PUBLIC
LARGE WEDGE TORNADO SPOTTED VIA SOCIAL
MEDIA.
&&
AJLocal storm report, May 2, 6:46 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
646 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TORNADO 1 NNE TOLARVILLE 33.06N 90.21W
05/02/2021 HOLMES MS PUBLIC
PUBLIC REPORTED A TORNADO SOUTHWEST OF
LEXINGTON. THEY WERE ON HIGHWAY 12 AND COULD
SEE THE STORM IN THE DISTANCE.
&&Local storm report, May 2, 7:43 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
743 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TORNADO 4 NW TERRY 32.14N 90.34W
05/02/2021 HINDS MS OFFICIAL NWS OBS
MULTIPLE TREES DOWN AND A BARN WAS DAMAGED
ON OLD JACKSON ROAD.
&&Local storm report, May 2, 7:49 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
749 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TORNADO 3 ESE YAZOO CITY 32.83N 90.35W
05/02/2021 YAZOO MS FIRE DEPT/RESCUE
WIDESPREAD DAMAGE REPORTED BY FIRE
DEPARTMENT NEAR THE INTERSECTION OF HWY 49
AND 16.
&&Local storm report, May 2, 8:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
823 PM CDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TORNADO 5 WNW TERRY 32.13N 90.38W
05/02/2021 HINDS MS FIRE DEPT/RESCUE
TREES DOWN REPORTED VIA SOCIAL MEDIA.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 00:00Z
1.4 hours before the tornado, 138 km from the path. May 3, 2021.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 851 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 369 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.9
- 0-3 km lapse rate
- 6.9 K/km
Jackson, MS (KJAN), 12:00Z
10.6 hours after it, 138 km from the path. May 3, 2021.
- Mixed-layer CAPE
- 1391 J/kg
- Mixed-layer CIN
- -38 J/kg
- Surface CAPE
- 1049 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.7
- 0-3 km lapse rate
- 5.2 K/km
The radar
The Columbus AFB radar (KGWX), 113 km away, was scanning. The volume nearest the touchdown began at 01:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:32 UTC | TORNADO | 1 N Acona | Holmes, MS | TEN TO TWELVE TREES WERE DOWNED ALONG HIGH 17 NEAR THE HOLMES/CARROLL COUNTY LINE. |
| 23:34 UTC | TORNADO | 1 S Black Hawk | Carroll, MS | TIN ROOF WAS BLOWN OFF OF A BUILDING AT THE CEDAR HILL RANCH. |
| 23:34 UTC | TORNADO | 3 Ne Acona | Carroll, MS | A ROUGHLY 100 YARD SWATH OF TREES AND POWERLINES WERE DOWNED ALONG CR 166. |
| 23:38 UTC | TORNADO | 2 E Black Hawk | Carroll, MS | TREE WAS DOWN ACROSS HWY 430. |
| 00:03 UTC | TSTM WND DMG | 1 Se Carrollton | Carroll, MS | A DOWNED TREE WAS BLOCKING HWY 35. |
| 00:20 UTC | TORNADO | 3 Wsw Durant | Holmes, MS | THIS EF1 TORNADO TOUCHED DOWN ALONG I-55 AND CASTALIAN SPRINGS RD, WEST OF DURANT, AND TRACKED NE FOR JUST OVER 4 MILES. MOST OF THE DAMAGE WAS DONE TO TREES WITH BROKEN LIMBS ALONG WITH MANY SNAPPED AND UPROOTED TREES. |
| 00:33 UTC | TORNADO | 2 Ne Possumneck | Attala, MS | HEADSTONES TURNED OVER IN CEMETERY, TREE DAMAGE, SHINGLES DAMAGED ON HOUSE, TREETOP THROUGH HEADSTONE. |
| 00:42 UTC | TORNADO | 3 Sw Carmack | Attala, MS | THIS EF1 TORNADO TOUCHED DOWN JUST ON THE SOUTH SIDE OF HIGHWAY 440 ON A CHURCH PROPERTY. A FEW TREES WERE DAMAGED HERE AND A POWER LINE DOWN. ALONG HIGHWAY 440, A FEW MORE TREES WERE DAMAGED AND SOME MINOR ROOF DAMAGE O |
| 00:44 UTC | TORNADO | 3 Ne Possumneck | Attala, MS | TORNADO REPORTED NORTH OF US HIGHWAY 440, EAST OF WEST, MS. |
| 00:46 UTC | TSTM WND DMG | 6 W Alva | Montgomery, MS | A COUPLE TREES DAMAGED ON FIELD EDGE. |
| 00:48 UTC | TSTM WND DMG | 4 Wnw Cadaretta | Grenada, MS | LARGE TREE DOWN. |
| 01:09 UTC | TORNADO | 1 Ne Sabougla | Calhoun, MS | A TORNADO DEBRIS SIGNATURE (TDS) WAS OBSERVED WITH THE TORNADO AS IT MOVED THROUGH SABOUGLA. |
| 01:14 UTC | TSTM WND DMG | 3 S Stewart | Choctaw, MS | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 S STEWART. TREES DOWN ON STEWART LAKE ROAD. |
| 01:17 UTC | TSTM WND DMG | 2 Se Stewart | Choctaw, MS | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 SE STEWART. TREES DOWN ALONG PEARSON ROAD. |
| 01:17 UTC | TSTM WND DMG | 2 Se Stewart | Choctaw, MS | TREES DOWN ALONG PEARSON ROAD. |
| 01:17 UTC | TSTM WND DMG | 3 S Stewart | Choctaw, MS | TREES DOWN ON STEWART LAKE ROAD. |
| 01:18 UTC | TSTM WND DMG | 3 N Huntsville | Montgomery, MS | TREES DOWN. |
| 01:33 UTC | TORNADO | Sw Calhoun City | Calhoun, MS | TREES DOWN AND POWER LINES DOWN JUST OUTSIDE OF CALHOUN CITY. ROTATION NOTED AND SURFACE WINDS APPROX.60 MPH. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of May 2, 2021
26 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 2 | 3:45 PM CDT | EF0 | Greene, AL | 1.4 | 45 | |||
| May 2 | 4:57 PM CDT | Unrated | Madison Parish, LA | 1.4 | 25 | |||
| May 2 | 5:25 PM CDT | Unrated | Tuscaloosa, AL | 0.3 | 25 | |||
| May 2 | 4:26 PM MDT | Unrated | Bent, CO | 0.9 | 20 | |||
| May 2 | 5:46 PM CDT | Unrated | LaSalle Parish, LA | 1.2 | 25 | |||
| May 2 | 5:46 PM CDT | EF1 | Issaquena, MS | 30.1 | 300 | $505,000 | ||
| May 2 | 5:53 PM CDT | EF1 | Holmes, MS | 10.6 | 450 | $40,000 | ||
| May 2 | 5:55 PM CDT | EF1 | Jefferson, MS | 14.0 | 650 | $30,000 | ||
| May 2 | 6:31 PM CDT | EF2 | Holmes, MS | 6.0 | 510 | $75,000 | ||
| May 2 | 6:44 PM CDT | EF0 | Yazoo, MS | 8.2 | 100 | $15,000 | ||
| May 2 | 6:52 PM CDT | EF0 | Union Parish, LA | 0.1 | 80 | |||
| May 2 | 7:20 PM CDT | EF1 | Holmes, MS | 4.2 | 300 | $100,000 | ||
| May 2 | 7:22 PM CDT | EF1 | Hinds, MS | 6.9 | 1,000 | $200,000 | ||
| May 2 | 7:41 PM CDT | EF1 | Madison, MS | 3.4 | 250 | $8,000 | ||
| May 2 | 7:42 PM CDT | EF1 | Attala, MS | 7.5 | 110 | $20,000 | ||
| May 2 | 7:51 PM CDT | Unrated | Hamilton, NE | 0.0 | 40 | |||
| May 2 | 7:51 PM CDT | EF0 | Hamilton, NE | 0.9 | 150 | $45,000 | ||
| May 2 | 7:57 PM CDT | EF0 | Kearney, NE | 1.7 | 150 | |||
| May 2 | 8:06 PM CDT | EF0 | Polk, NE | 1.3 | 100 | $45,000 | ||
| May 2 | 8:08 PM CDT | EF0 | Calhoun, MS | 1.3 | 50 | $10,000 | ||
| May 2 | 8:17 PM CDT | EF0 | Leake, MS | 2.9 | 50 | $10,000 | ||
| May 2 | 8:30 PM CDT | EF1 | Calhoun, MS | 2.1 | 50 | $500,000 | ||
| May 2 | 9:15 PM CDT | EF0 | Chickasaw, MS | 7.5 | 50 | $25,000 | ||
| May 2 | 9:40 PM CDT | EF1 | Pontotoc, MS | 4.5 | 150 | $125,000 | ||
| May 2 | 9:53 PM CDT | EF1 | Lee, MS | 12.7 | 400 | $1.0 million | ||
| May 2 | 10:22 PM CDT | EF0 | Lee, MS | 2.0 | 100 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.